Geriatric Medicine/Starting to feel older now...
QUESTION: Gayle, I understand you are not a doctor, but I am hoping your experiance with older people will give you some insight.
I am 56. Not technically old yet, maybe 'senior. Generally my health is pretty good, and I am still working and enjoy it.
Up until I was 50, I was very active playing rec sports, going out with my wife, etc. She is 60 by the way.
Getting into my fifties, I have been having more aches and pains, so I opted out of sports because of fear of injuries, and I am quite content to spend most of my leisure time being a couch potato. No grandkids yet (still hoping) to get me more active either. I stretch and do 30 minutes on my elliptical everyday, however.
Does this seem like a normal aging pattern or not? I have no brothers or uncles to compare myself with, and few guys my age at work.
AS long as I am keeping healthy, which I am, I am OK with this. NO issues getting through my work day, so I plan to keep going until I am 65 to collect company pension.
Just wanting to know if this is generally how things go for guys. Thanks!
ANSWER: Hi Bud,
Thank you for submitting your question to AllQuestions.com.
At 56, age alone should not be a reason to stop participating in sports or any other activity. It is great that you use the elliptical machine daily as this is a good cardiovascular exercise. I'll bet though that you miss the social aspect of being involved in a team sport, if nothing else.
It would be helpful to know if you have been diagnosed with any (typical for our age) medical conditions such as high blood pressure and/or high cholesterol. The reason I say that is some medications used to treat these conditions can cause fatigue and even muscle aches and pains. For example, I took a statin (a group of drugs in the same class which are used to treat cholesterol) for 3 months. Within that time period I began to feel achy and by the end of the 3 months my whole body hurt. I felt like "an old lady." In discussing this with a friend over breakfast one day she asked if any of my medications could possibly be interacting with each other to cause this problem. Suddenly the light went on. It wasn't an interaction. In fact, it was something I'd seen in the patients I've treated and had them change to another medication. The cholesterol medication I was taking has the potential adverse effect of causing muscle aches. Now I would never have expected it to be to this degree, but then again I had never taken a medication in this category. I did not take the medication that evening and by the following day I felt 90% better and by the next day I felt like I was back to my old self.
Please understand, I am n-o-t telling you to stop taking any medication. I'm just suggesting that it could be a possible contributing factor. Other factors include vitamin or iron deficiencies or even a decrease in the function of your thyroid gland.
I would suggest having a complete physical exam with blood work. Included in the blood work should be: thyroid studies, vitamin D level, vitamin B12 level, and possibly iron studies.
If this answers your question, great. If not, in future questions or responses, it would be helpful for me to know the following: What medical problems did your parents have? What medications are you taking presently? Are you taking any over the counter medications? Vitamins, supplements, or herbal products? Do you smoke cigarettes or other recreational products? Do you drink alcohol? If so, on average, how many drinks per day? Have you had any vaccines in the past few months? If so, which ones? Have you been out of the country in the past few months? Lastly, stress can be a big factor in how we feel and our energy level. Too much stress can lead to depression which can lead to fatigue and other sorts of physical complaints. How is your stress level, and what factors contribute to your level of stress on a daily basis? How is work? How is your boss? How are your co-workers? Has anyone taken credit for your work recently? How is your relationship with your wife? Is she healthy or sickly? How is your relationship with your children?
In summary, I do not think this is a normal, expected part of aging, for men or women. I always try to look for a physical cause for a problem or change in how I feel first. Try to pinpoint the best you can when you first noticed the change, what you were doing at the time, and what was going on in your life at the time. If after a complete physical, your doctor states that there is no obvious reason for you to be slowing down or having more aches and pains, then it's time to do some soul searching. I'd suggest (yes, I can hear you laughing and saying this is a girly thing) writing your thoughts and feelings in a journal (notebook) for a couple weeks. Are there any trends, recurrent issues or problems? At that point you can try sitting down with your wife and seeing if together you can get to the route of the problem. You can talk with a trusted friend, family member, or clergy. You also may want to consider short-term, problem-oriented counseling with a professional. I realize that in our society there is still a stigma with seeking help to maintain optimal mental health but what's the alternative? Continuing to be miserable or feeling bad? Counseling is a tool. You use it when you need it and when you no longer need it you put it back up on the shelf.
I wish you the best as you work to determine the basis for your change in health. If you would like to email me back with any medical conditions you have been diagnosed with, or a list of the medications you are taking, I'd be happy to take a look at them.
---------- FOLLOW-UP ----------
QUESTION: Thanks Gayle
I did forget to I get regular physicals as a condition of my employment as a bus driver. The job used to be more stressfull, but recently I was able to get a much less stressfull shift. I also got some counseling that helped me almost eliminate my alcohol intake.
I should mention I take Avalide for mild hypertension, and two years ago I started on Celexa to get me through some depression after a death in the family. I am over the depression but still on the Celexa as I find it helps my mild I.B.S. of all things-one of its side effects. Maybe its that? Kind of coincides with the fatigue, etc. What if I try going off that? I have lost weight and am eating better so maybe that will help my I.B.S.
I appreciate the time you have taken to think about me!
That is helpful additional information.
Both Avalide and Celexa can cause muscle spasms and fatigue. It seems more likely that the Avalide would be causing the muscle spasms and the Celexa the fatigue. If the Celexa is helping your IBS you may want to just stay on it. As for the Avalide, that is a combination of two medications. One, Ibesartan treats blood pressure and it also contains a diuretic or water pill to help keep fluid from collecting around your heart. There are certainly nearly a zillion other blood pressure medications which can be tried. One thing about the diuretic is that while it drains water from your body, it also drains electrolytes such as sodium (salt) and potassium. When your electrolytes are low as in dehydration (like when playing sports on a very hot day and not drinking enough fluids), you will feel poorly. You will be dragging and your muscles will cramp and be achy. Before adjusting or stopping any medications under your doctor's supervision, I'd suggest making a serious effort to make sure that you are well hydrated for 1-2 weeks and see if that alone makes a difference in how you feel.